OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 11, Iss. 7 — Jul. 1, 1994
  • pp: 1993–2003

Symmetry properties of aberrated point-spread functions

Virendra N. Mahajan  »View Author Affiliations


JOSA A, Vol. 11, Issue 7, pp. 1993-2003 (1994)
http://dx.doi.org/10.1364/JOSAA.11.001993


View Full Text Article

Enhanced HTML    Acrobat PDF (1279 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The symmetry properties of point-spread functions of optical imaging systems with circular pupils aberrated by a Zernike-circle polynomial aberration were discussed by Nijboer [ “ The diffraction theory of aberrations,” Ph.D. dissertation ( University of Groningen, Groningen, The Netherlands, 1942)]. Although it was not pointed out by him, his analysis and some of his results are valid only for systems with large Fresnel numbers. The symmetry properties for systems with small and large Fresnel numbers are discussed. The analysis is extended to systems with annular pupils aberrated by a Zernike-annular polynomial aberration. This analysis is further extended to pupils with nonuniform but radially symmetric illumination such as Gaussian. It is shown, in particular, that whereas, for uniform pupils, the axial irradiance of the imaging-forming light cone for a primary spherical aberration is symmetric about the defocused point with respect to which the aberration variance is minimum, it is asymmetric for nonuniform pupils. The discussion is equally valid for focused beams of light. Computer-generated pictures of point-spread functions of systems with circular and annular pupils aberrated by primary aberrations illustrating their symmetry properties are given.

© 1994 Optical Society of America

History
Original Manuscript: September 17, 1993
Revised Manuscript: December 16, 1993
Manuscript Accepted: January 11, 1994
Published: July 1, 1994

Citation
Virendra N. Mahajan, "Symmetry properties of aberrated point-spread functions," J. Opt. Soc. Am. A 11, 1993-2003 (1994)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-11-7-1993

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited